Remote Access Conformal Geometry and Dynamics
Green Open Access

Conformal Geometry and Dynamics

ISSN 1088-4173



Slowly divergent geodesics in moduli space

Author: Yitwah Cheung
Journal: Conform. Geom. Dyn. 8 (2004), 167-189
MSC (2000): Primary 37A45; Secondary 11J70
Published electronically: November 17, 2004
MathSciNet review: 2122525
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Slowly divergent Teichmüller geodesics in the moduli space of Riemann surfaces of genus $g\geq2$ are constructed via cyclic branched covers of the torus. Nonergodic examples (i.e. geodesics whose defining quadratic differential has nonergodic vertical foliation) diverging to infinity at sublinear rates are constructed using a Diophantine condition. Examples with an arbitrarily slow prescribed rate of divergence are also exhibited.

References [Enhancements On Off] (What's this?)

  • [Ch] Y. Cheung, Hausdorff dimension of the set of nonergodic directions, Ann. of Math. 158 (2003), 661-678. MR 2018932
  • [CE] Y. Cheung and A. Eskin, in preparation.
  • [Fa] K. Falconer, Fractal Geometry. Mathematical Foundations and Applications, John Wiley & Sons Ltd., Chichester, 1990. MR 1102677 (92j:28008)
  • [Ma92] H. Masur, Hausdorff dimension of the set of nonergodic foliations of a quadratic differential, Duke Math. J. 66 (1992), 387-442. MR 1167101 (93f:30045)
  • [Ma93] H. Masur, Logarithmic law for geodesics in moduli space, Contemp. Math. 150 (1993), 229-245. MR 1234267 (94h:32038)
  • [MMY] S. Marmi, P. Moussa, J.-C. Yoccoz, On the cohomological equation for interval exchange maps, C. R. Math. Acad. Sci. Paris 336 (2003), no. 11, 941-948. MR 1994599 (2004i:37003)
  • [MS] H. Masur and J. Smillie, Hausdorff dimension of sets of nonergodic measured foliations, Ann. of Math. 134 (1991), 455-543. MR 1135877 (92j:58081)
  • [Ve] W. Veech, Strict ergodicity in zero dimensional dynamical systems and the Kronecker-Weyl theorem mod 2, Trans. Amer. Math. Soc. 140 (1969), 1-34. MR 0240056 (39:1410)

Similar Articles

Retrieve articles in Conformal Geometry and Dynamics of the American Mathematical Society with MSC (2000): 37A45, 11J70

Retrieve articles in all journals with MSC (2000): 37A45, 11J70

Additional Information

Yitwah Cheung
Affiliation: Department of Mathematics, Northwestern University, 2033 Sheridan Road, Evanston, Illinois 60208-2730

Received by editor(s): January 12, 2004
Received by editor(s) in revised form: September 4, 2004
Published electronically: November 17, 2004
Article copyright: © Copyright 2004 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society